Article Text

PDF

The risk of severe salicylate poisoning following the ingestion of topical medicaments or aspirin.
  1. T. Y. Chan
  1. Department of Clinical Pharmacology, The Chinese University of Hong Kong, Shatin, New Territories.

    Abstract

    Apart from isolated reports of severe salicylate poisoning after ingesting an unusually large amount of a medicinal oil, there are no published data on the threat arising from attempted suicide with topical medicaments containing methyl salicylate or wintergreen oil compared with aspirin tablets. In this retrospective study, the admission plasma salicylate concentrations and clinical presentations were compared in 80 subjects who had taken aspirin tablets (n = 42) or topical medicaments (n = 38). The proportions of subjects being symptomatic were similar in the two groups. Although the admission plasma salicylate concentrations were generally higher in subjects who had ingested aspirin tablets, the two highest readings (4.3 and 3.5 mmol/1) belonged to two of the subjects who had taken topical medicaments. Because of its liquid, concentrated form and lipid solubility, methyl salicylate poses the threat of severe, rapid-onset salicylate poisoning. The toxic potential of topical medicaments containing methyl salicylate or wintergreen oil should be fully appreciated by both physicians and the general public.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.